Florida, 2018

Damaging Winds in Florida, April 7, 2018

April 7, 2018 · NWS TBW · 2 events in 2 counties and zones

A squall line developed ahead of a cold front and moved south through the Nature Coast and Central Florida during the afternoon and early evening of the 7th. Some of the stronger thunderstorms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A squall line developed ahead of a cold front and moved south through the Nature Coast and Central Florida during the afternoon and early evening of the 7th. Some of the stronger thunderstorms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 7, 2:01 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 7, 2:01 PM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
301 PM EDT Sat Apr 7 2018

.SHORT TERM (Remainder of today-Sunday)...
Aloft - A long wave trough from Quebec to the eastern Gulf
of Mexico pivots out over the Atlantic by Sun afternoon...with a
short wave trough on the southeast U.S. coast slipping offshore
Sun morning. Upstream...northwesterly flow continues above the
central and western states with a couple of embedded short wave
troughs. Surface - High pressure sprawling outward from the
central plains tracks eastward...reaching the Great Lakes-Ohio
Valley regions by late Sun. this propels a cold front over the
southeastern states this afternoon in northern FL evening then
central or south central FL during Sun. A ridge of Atlantic high
pressure south of the Florida Keys tonight drops down over Cuba
Sun.

Front approaches with a wide swath of deep moisture...model PWAT
values run 1.5 to 1.8 inches...pushing into the Nature Coast this
afternoon...the central and south-central counties for the evening...
then resides there through Sun...eroding somewhat. While there are
currently isolated showers inland expect the greatest coverage later
this afternoon and evening...with showers and scattered
thunderstorms.  Some of these storms could reach strong to severe
criteria with the greatest threat damaging winds although hail will
be possible. Currently the Nature Coast is under a slight risk of
severe thunderstorms with a marginal risk for most locations to the
south. Slightly drier air behind the front works in across the
north Sun with lower rain chances.

.MID TERM/LONG TERM (Sunday Night-Saturday)...
The period will start out with a weak boundary meandering over the
region and this combined with plenty of moisture and weak
disturbances moving through the upper level flow will continue the
chance of showers for Sunday night through Monday night. By
Tuesday a decent shortwave will begin to amplify the upper level
trough over the eastern U.S. and help to push a cool front south
through the forecast area by Wednesday morning. More scattered to
numerous showers and a few thunderstorms are anticipated ahead of
this front Tuesday and Tuesday night followed by some drier air
for the rest of the week as high pressure builds in and settles
across the region. Temperatures will start out above normal for
Sunday night and Monday, fall back to near or slightly below
normal on Tuesday and Wednesday, then moderate back to above
normal during Thursday through Saturday as low level winds veer
around to the east and southeast.

&&

.AVIATION...
07/18Z TAFs. Slowly increasing clouds with southwesterly and gusty
winds as cold front approaches this afternoon with a few SHRA ahead
of it for the northern TAFs. Front reaches the Tampa Bay region and
weakens around 08/01Z with TSRA for TPA/PIE/LAL/SRQ...SHRA to the
south. TSRA/SHRA continue TIL near midnight. BKN MVFR deck settles
in late night and early morning...lifting AFT 08/14-15Z.

&&

.MARINE...
Approaching cold front is providing south and southwest winds around
15 knots...occasionally 15 to 20 knots for Tampa Bay this afternoon.
As the front traverses south over the waters winds diminish some
and begin veering to northwest or north. The front lifts north Mon
as high pressure builds in until another front arrives midweek.

&&

.FIRE WEATHER...
No concerns.

&&

.Preliminary Point Temps/PoPs...
TPA  69  77  69  82 /  60  40  40  40
FMY  71  82  72  86 /  40  40  20  20
GIF  67  78  67  85 /  60  50  40  40
SRQ  69  76  71  82 /  50  50  30  30
BKV  65  76  64  83 /  50  50  40  40
SPG  69  79  70  82 /  60  30  40  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...09/Rude
MID TERM/LONG TERM/DECISION SUPPORT...69/Close
Hazardous weather outlook, Apr 7, 4:20 AM EST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
520 AM EDT Sat Apr 7 2018

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-072200-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
520 AM EDT Sat Apr 7 2018

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
A cold front will approach from the northwest today. Increasing
moisture and instability within the warm sector ahead of the front
will lead to increasing chances for showers and thunderstorms over
the region during the day, with some of the storms possibly
becoming severe with damaging winds and hail. In addition some
locally heavy rain and frequent lightning will accompany the
storms. At the present time the best chances for severe storms
will be during the afternoon and early evening hours. Chances for
showers will continue across the region tonight as the front
settles into the area, with the risk of severe storms coming to
an end. Remember if lightning is observed or thunder is heard move
indoors immediately.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

...THUNDERSTORM IMPACT...
A cold front will become stationary across the south central
Florida peninsula during Sunday and Sunday night. This front
along with ample moisture will keep chances for showers and storms
in the forecast through the period. On Monday the front will lift
back to the north as a warm front with additional showers and
thunderstorms likely. A strong cold front will move south through
the region during Tuesday and Tuesday night bringing with it more
showers and thunderstorms. Storms that develop will be capable of
producing locally heavy rains, strong gusty winds, frequent
lightning strikes, and some small hail. Slightly cooler and drier
air will overspread the region on Wednesday in the wake of the
front with pleasant dry weather expected during Thursday and Friday
as high pressure builds in over the region.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the weather today and self activate if
needed.

McMichael

The radar

The Moody AFB radar (KVAX), 147 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Levy

When
April 7, 3:25 PM EST
Where
Levy County, 0.9 mi ESE of Fanning Springs
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
29.574, -82.907

Numerous trees and power lines were reported to be knocked down on Northwest 80th Avenue.

Thunderstorm Wind, Polk

When
April 7, 6:20 PM EST
Where
Polk County, 0.66 mi ENE of Christina
Measured
40 kt (46 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
28.104, -81.940

A 60 foot tree was uprooted by thunderstorm winds and fell across a road, landing on a carport. No other trees were knocked down in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740326, 740341.